Print this page    •   Back to Web version of article

Sustiva, Atripla Tied to Neurologic Toxicity

By Enid Vázquez

November/December 2012

A team of researchers from Johns Hopkins University School of Medicine reported that the way the body metabolizes the HIV medication efavirenz may contribute to cognitive (brain function-related) impairment. Efavirenz is sold under the brand name Sustiva, and is also found in Atripla. The researchers looked at drug levels of efavirenz and its metabolites (substances created when the drug is broken down by the liver). The metabolite 8-hydroxyefavirenz was "10 times more toxic to brain cells than the drug itself," the team reported, "and, even in low concentrations, causes damage to the dendritic spines of neurons." Neurons are cells of the nervous system. The dendritic spine, continued the press release, "is the information processing point of a neuron, where synapses -- the structures that allow communication among brain cells -- are located." Efavirenz, one of the most effective and widely prescribed of the HIV drugs (primarily as Atripla) is known for its cognitive side effects, such as vivid and sometimes colorful dreams. Its ability to penetrate cerebral-spinal fluid and enter the brain is considered a good thing, but of course, the potential for harm is important to understand. The findings were reported in September and published online in the Journal of Pharmacology and Experimental Therapeutics.


Got a comment on this article? Write to us at publications@tpan.com.




This article was provided by Positively Aware. It is a part of the publication Positively Aware. You can find this article online by typing this address into your Web browser:
http://www.thebodypro.com/content/69649/sustiva-atripla-tied-to-neurologic-toxicity.html

General Disclaimer: The Body PRO is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body PRO should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.